Alert archive / Nebraska / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Goodland, KS

June 5, 2022Red Willow County, Nebraska

NWS Goodland, KS issued this flash flood warning at Jun 5, 2022, 8:41 PM CDT for Red Willow County, Nebraska. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2022, 8:41 PM CDT (01:41 UTC)
Expired
Jun 6, 2022, 1:15 AM CDT
In force
5 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 144 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

527 
WGUS53 KGLD 060141
FFWGLD
NEC145-060445-
/O.NEW.KGLD.FF.W.0004.220606T0141Z-220606T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
841 PM CDT Sun Jun 5 2022

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Red Willow County in southwestern Nebraska...

* Until 1145 PM CDT.

* At 841 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  McCook, Indianola, Bartley, Danbury and Lebanon.

Rainfall is occurring over locations that received heavy rainfall 
yesterday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4000 10019 4000 10058 4035 10062 4035 10020

FLASH FLOOD...RADAR INDICATED

$$

Lundquist
3 follow-up statements
387 
WGUS73 KGLD 060220
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
920 PM CDT Sun Jun 5 2022

NEC145-060445-
/O.CON.KGLD.FF.W.0004.000000T0000Z-220606T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Red Willow NE-
920 PM CDT Sun Jun 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THIS 
EVENING FOR RED WILLOW COUNTY...

At 920 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  McCook, Indianola, Bartley, Danbury and Lebanon.

Additional storm activity may move over the warning area in the next 
hour or two.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4000 10019 4000 10058 4035 10062 4035 10020

FLASH FLOOD...RADAR INDICATED

$$

Lundquist
910 
WGUS53 KGLD 060433
FFWGLD
NEC145-060615-
/O.EXT.KGLD.FF.W.0004.000000T0000Z-220606T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1133 PM CDT Sun Jun 5 2022

The National Weather Service in Goodland has extended the

* Flash Flood Warning for...
  Red Willow County in southwestern Nebraska...

* Until 115 AM CDT.

* At 1133 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  McCook, Indianola, Bartley, Danbury and Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4000 10019 4000 10058 4035 10062 4035 10020

FLASH FLOOD...RADAR INDICATED

$$

Lundquist
845 
WGUS73 KGLD 060611
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
111 AM CDT Mon Jun 6 2022

NEC145-060621-
/O.EXP.KGLD.FF.W.0004.000000T0000Z-220606T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Red Willow NE-
111 AM CDT Mon Jun 6 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 115 AM CDT EARLY THIS MORNING 
FOR RED WILLOW COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4000 10019 4000 10058 4035 10062 4035 10020

$$

Lundquist

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 6:23 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 5, 6:23 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
523 PM MDT Sun Jun 5 2022

.SHORT TERM...(This evening through Wednesday Morning)
Issued at 1251 PM MDT Sun Jun 5 2022

The main story for the short term period will be the multiple days
of severe weather potential. SPC has an Enhanced risk of severe
weather along and east of Highway 25 with a slight risk to the west.
Recent CAMS indicate initiation across Kit Carson and Cheyenne (CO)
between 19-21Z. RAP forecast soundings indicate a very unstable air
mass developing with 2500-3500 j/kg of MLCAPE and ~4000 j/kg of
MUCAPE. MUCAPE of this magnitude plus 0-6 wind shear of 35-45 knots
will support the potential for hail greater than 2 inches in
diameter. The storms will grow upscale into a cluster after 6pm MT,
as a bowing segment will develop across eastern portions of the
area with 70+ mph winds possible. A tornado threat is possible,
especially during the early evening hours as the LLJ begins to
ramp up, but am currently expecting any potential tornado threat
to be confined to any storm mergers and boundary ingestion
(similar to last night) with a quick spin up possible. The severe
storms are expected to be out of the CWA around 10pm MT.

Monday, the active weather continues across the area as a warm front
moves northward out of Oklahoma into the area which will allow moist
air to advect into the CWA. A shortwave comes out of the Rockies
which will be the focus for storms during the afternoon hours, with
again with severe potential as large hail, damaging winds and some
tornadoes possible. The tornado potential will look to be along
the warm front. The strong moisture advection will also lead to
the potential for some flash flooding concerns, especially for
areas that has received the most rainfall over the pas few days.
High temperatures for the day are currently forecasted to be in
the 80s across the entire area along with overnight lows falling
into the 50s.

Into Tuesday, yet another chance for thunderstorms exists as another
wave moves into the area as an MCS develops. This will again bring
the potential for more flash flooding concerns, dependent on
where the heaviest rainfall falls the previous days. There is
currently some uncertainty with how widespread and the magnitude
the severe potential will be as convection/lingering cloud cover
will more than likely remain present during the morning hours.
Currently, the main threats look to be large hail and damaging
winds along with the heavy rainfall potential.

.LONG TERM...(Wednesday through Sunday)
Issued at 1251 PM MDT Sun Jun 5 2022

The long term period starts out with northwesterly flow as a weak
ridge remains across the western CONUS. Moisture will still be
present across the area, but the potential doesn't look as good for
widespread showers and storms for the area, however isolated to
widely scattered precipitation still looks to be a possibility.
High temperatures for Wednesday are currently forecasted to be
cooler in the 70s across the area as cloud cover is anticipated
to last throughout the day.

Thursday, the same synoptic pattern remains with the exception of
a stronger shortwave being present within the overall flow.
Showers and storms will be possible, with a chance for severe
again returning to the area during the afternoon and evening
hours. Confidence is not overly high at this time to pinpoint
exact hazards and locations for the severe potential but at this
time it appears that some risk does exist. Warmer temperatures
return as high temperatures are forecasted to be in the 80s along
with breezy southerly winds with gusts of 25-35 mph.

The latter portion of the extended period has the ridge over the
western CONUS amplifying a bit as high pressure builds into the SW
portion of the country. Depending on how far north the high pressure
can make it into the CWA will dictate any further shower and storm
chances as guidance indicates the potential for some additional
disturbances moving off of the Rockies and into the plains. An even
warmer trend is expected to begin in part to the high pressure with
highs in the 80s before the potential for 90s returns by next
Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 520 PM MDT Sun Jun 5 2022

Currently watching storms move into SW Nebraska from the Nebraska
Panhandle, the anticipation is they will become severe as they
move into the KMCK terminal near 01Z, will continue watching
trends for any changes of speed as they approach the terminal.
Confidence continues to wane if KGLD will see storms so will keep
VCTS as the best forcing for storms enters the area. Storms will
exit the area around 03Z as wins will turn to the SSE before
becoming more northerly towards the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
Hazardous weather outlook, Jun 5, 3:55 PM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
255 PM MDT Sun Jun 5 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
255 PM MDT Sun Jun 5 2022 /355 PM CDT Sun Jun 5 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe Thunderstorm Watch is in effect for the entire area until 9pm
MDT or 10pm CDT. Destructive hail up to baseballs, damaging wind
gusts up to 75 mph and locally heavy rainfall. A few tornadoes are
also possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Strong to severe thunderstorms will once again move through the area
Monday afternoon through Monday night and again Tuesday afternoon
through Tuesday night producing large hail, damaging winds and
locally heavy rainfall which may produce flash flooding. Tornadoes
are also possible.

The weather pattern becomes a bit less active Wednesday through
Thursday although severe weather will be possible. Dry weather
returns Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected. If you observe any form of severe
weather, flooding or damage please contact the National Weather
Service in Goodland.

In the hours before

Local storm report, Jun 5, 8:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             1 N MCCOOK              40.22N 100.62W
06/05/2022  E2.00 INCH       RED WILLOW         NE   PUBLIC

            ESTIMATED 2 INCH HAIL REPORTED AT LOCATION
            VIA SOCIAL MEDIA.

&&

MRC
Local storm report, Jun 5, 8:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     BARTLEY                 40.25N 100.31W
06/05/2022  E60 MPH          RED WILLOW         NE   TRAINED SPOTTER

            ESTIMATED 50-60 MPH GUSTS WITH HEAVY
            RAINFALL.

&&
Local storm report, Jun 5, 8:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 E SAINT FRANCIS       39.77N 101.78W
06/05/2022  E0.75 INCH       CHEYENNE           KS   PUBLIC

            ACCUMULATING HAIL REPORTED AT LOCATION VIA
            SOCIAL MEDIA. HAIL IS 1/2 TO 3/4 INCHES IN
            DIAMETER. TORRENTIAL RAIN ALSO REPORTED.

&&

MRC
Local storm report, Jun 5, 8:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             12 S WHEELER            39.59N 101.71W
06/05/2022  E1.75 INCH       CHEYENNE           KS   EMERGENCY MNGR

            STILL ONGOING 5 MINUTES LATER. SOME MAY BE
            SLIGHTLY LARGER THAN GOLF BALL SIZE.

&&
Local storm report, Jun 5, 8:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             4 S MCCOOK              40.15N 100.62W
06/05/2022  E3.00 INCH       RED WILLOW         NE   PUBLIC

            FEW HAILSTONE REPORTED AT LOCATION VIA
            SOCIAL MEDIA THAT WERE ABOUT HALF THE SIZE
            OF A DOLLAR BILL IN DIAMETER (3 INCHES).

&&

MRC
Local storm report, Jun 5, 8:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     FUNNEL CLOUD     9 W DANBURY             40.02N 100.57W
06/05/2022                   RED WILLOW         NE   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED AT HWY 83/89 JUNCTION.

&&

MRC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:11 PM CDTTornado WarningGLDDundy, Hitchcock17 min
Jun 5, 7:13 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDundy, Hitchcock62 min
Jun 5, 7:25 PM CDTSevere Thunderstorm WarningGLDRed Willow65 min
Jun 5, 8:17 PM CDTTornado WarningGLDRed Willow43 min
Jun 5, 8:30 PM CDTSevere Thunderstorm WarningGLDRed Willow45 min
Jun 5, 10:29 PM CDTSpecial Weather StatementGLDRed Willow31 min
Jun 5, 10:48 PM CDTSevere Thunderstorm WarningGLDRed Willow57 min
Jun 5, 11:56 PM CDTSevere Thunderstorm WarningGLDRed Willow62 min

Nearby

Flash Flood Warnings in Nebraska, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.